A Review of Lipid Resuscitation

Post Your Cases > Lipid Rescue following overdose of Sertraline and Quetiapine overdose

Rapid Recovery associated with lipid rescue following overdose of Sertraline and Quetiapine

We wish to report the rapid recovery following overdose of potentially fatal doses of Sertraline and Quetiapine involving administration of lipid rescue.

A 61 year old patient with a history of psychotic depressive illness who had been discharged from the care of a local psychiatric facility four weeks previously was brought to our casualty department unconscious and unresponsive. 2-3 hours prior to admission he was found to have taken an overdose totalling 4.3g Quetiapine and 3.1g Sertraline. It was also understood that he may have had access to a supply of benzodiazepines.

Ambulance paramedics had initially assessed his Glasgow Coma Score (GCS) as 8 but during transfer to hospital his level of consciousness had deteriorated and on arrival in hospital this had decreased to a recorded value of 3. He was breathing spontaneously. His vital signs on admission to hospital showed hypotension (BP 88/64), pulse 80 and moderate hypothermia, 34.4˚C. Venous blood gas analysis revealed no acid-base disturbance. Serum lactate was 0.8 mmol/litre, glucose 6.9mmol/litre. Ecg was normal sinus rhythm with no prolongation of Q-T interval. Laboratory investigations including toxicology tests and sepsis screening were ordered.

Resuscitative measures including airway protection, Oxygen and intravenous fluids were instituted or continued as indicated and advice sought from the local poisons advice centre. Given these drugs' rapid absorption, the opportunity to initiate activated charcoal therapy was thought to have been missed. Due to the distinct possibility of benzodiazepine ingestion, flumazenil by infusion was commenced. Preparations were made to intubate the patient's trachea and request transfer to the Intensive Care Unit, and at this stage the use of lipid rescue was considered. A nursing colleague suggested review of the Lipid Rescue website, and after confirming the lipophilic nature of both drugs, Intralipid was administered as an initial bolus dose of 1.5ml/kg and an infusion maintained. A total of approximately 8ml/kg (500ml) was given within 60 minutes.

A gradual and sustained increase in level of consciousness occurred simultaneously with the intralipid adminsitration resulting in restoration of protective airway reflexes and negating the clinical requirement to intubate. Spontaneous ventilation was maintained and no cardiovascular instability was observed. Thereafter, 4-5 hours after ingestion GCS was consistently maintained at 9 or above. He was transferred to our High Dependency Unit. His body temperature returned to normal and he was observed and monitored overnight. All observations were recorded within normal ranges. He was transferred to a medical ward the next day with a GCS restored to 15.

By the time we submitted this report we had received confirmation of the absence of benzodiazepines or their metabolites in the toxicology sample taken when the patient was admitted, so we believe it is questionable whether flumazenil, a specific benzodiazepine antagonist, made any useful contribution to this patient's recovery.

We believe this report may be useful and relevant in that, given the magnitude of the overdose (the quantity of sertraline ingested for example exceeds that which has been associated with a fatal outcome) the recovery following intralipid administration appeared to be disproportionately rapid and seemingly without the complications that we had reasonably expected to have encountered.

In collaboration with other members of our department, we have repeated our management of several more patients who have taken overdoses of fat soluble drugs using Intralipid. We originally posted our experiences on this website, however, we have been encouraged to submit them as a formal case series. It is our hope and expectation to corroborate our clinical experience and observations with confirmatory toxicology studies. Nonetheless, our experience to date would appear to support that of Sirianni and colleagues and their excellent case report
Thank so much, Dr. Uncles et al, for posting this case. I'm looking forward to the publication of this and the other cases you allude to. Congratulations for this important work in extending the spectrum of drugs for which lipid can be helpful in treating overdose.
Guy
August 11, 2008 | Registered Commenter[Guy Weinberg]
Do you know where I can read more about these <a href=http://www.qslaw.com>conflicts</a>?
January 24, 2011 | Unregistered CommenterAmycurtisy